Alert archive / Texas / Freeze Warnings in 2017

Freeze Warning 5, NWS Midland/Odessa, TX

December 7, 20175 counties in Texas

NWS Midland/Odessa, TX issued this freeze warning at Dec 7, 2017, 2:26 PM CST for 5 counties in Texas. It took effect at Dec 8, 2017, 12:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2017, 2:26 PM CST (20:26 UTC)
In effect from
Dec 8, 2017, 12:00 AM CST
Expired
Dec 8, 2017, 3:51 AM CST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

Counties Crane County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-215 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS74 KMAF 072026
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
226 PM CST Thu Dec 7 2017

...A HARD FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH EARLY
FRIDAY MORNING FOR THE SOUTHERN PERMIAN BASIN...STOCKTON
PLATEAU...LOWER TRANS PECOS...BIG BEND REGION...AND PRESIDIO
VALLEY...

.A cold, dry airmass will settle over Southeast New Mexico and
West Texas tonight. Clearing skies and diminishing winds will 
promote freezing temperatures early Friday morning from the
Presidio Valley, eastward across the Big Bend region, Stockton
Plateau, southern Permian Basin and Lower Trans Pecos. 

TXZ068>070-075-079-081-082-081100-
/O.NEW.KMAF.FZ.W.0005.171208T0600Z-171208T1500Z/
Crane-Upton-Reagan-Pecos-Presidio Valley-Big Bend Area-Terrell-
Including the cities of Crane, McCamey, Rankin, Big Lake, 
Fort Stockton, Presidio, Big Bend NP, Marathon, Dryden, 
and Sanderson
226 PM CST Thu Dec 7 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...

The National Weather Service in Midland/Odessa has issued a
Freeze Warning, which is in effect from midnight tonight to 9 AM
CST Friday. 

* TEMPERATURE...23 to 28 degrees.

* IMPACTS...Unsheltered pets may freeze, and sensitive plants may
  be damaged or killed if left outdoors unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely.  These conditions will kill unsheltered pets, 
crops and other sensitive vegetation.

&&

$$
1 follow-up statement
652 
WWUS74 KMAF 080951
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
351 AM CST Fri Dec 8 2017

...HARD FREEZE WARNING IN EFFECT UNTIL 11 AM CST THIS MORNING FOR
THE SOUTHERN PERMIAN BASIN, STOCKTON PLATEAU, PRESIDIO VALLEY, BIG
BEND AREA, AND TERRELL COUNTY...

.A cold, dry airmass has settled over West Texas this morning.  
Clear skies and light winds have allowed the first hard freeze of
fall over much of West Texas.

TXZ068>070-075-079-081-082-081700-
/O.CAN.KMAF.FZ.W.0005.000000T0000Z-171208T1500Z/
/O.NEW.KMAF.HZ.W.0003.171208T0951Z-171208T1700Z/
Crane-Upton-Reagan-Pecos-Presidio Valley-Big Bend Area-Terrell-
Including the cities of Crane, McCamey, Rankin, Big Lake, 
Fort Stockton, Presidio, Big Bend NP, Marathon, Dryden, 
and Sanderson
351 AM CST Fri Dec 8 2017

...HARD FREEZE WARNING IN EFFECT UNTIL 11 AM CST THIS MORNING...

The National Weather Service in Midland/Odessa has issued a Hard
Freeze Warning, which is in effect until 11 AM CST this morning.

* TEMPERATURE...10 to 28 degrees.

* IMPACTS...Unsheltered pets may freeze, and sensitive plants 
  may be damaged or killed if left outdoors unprotected.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely.   These conditions will kill unsheltered pets,
crops and other sensitive vegetation.

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected with sub-freezing temperatures expected
for several hours.  To prevent freezing and possible bursting of
outdoor water pipes, they should be wrapped, drained or allowed
to drip slowly.  These conditions will also kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Dec 7, 2:26 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 7, 2:26 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
226 PM CST Thu Dec 7 2017

.DISCUSSION...

Precipitation continues over Southeast New Mexico and West Texas
early this afternoon, but is gradually shifting to the south as the
RRQ of an h25 jet does the same, as well as a mid level shortwave
trough and dry air at the surface behind a reinforcing shot of cold,
dry air.  There was a mix of rain and snow over portions of the Upper
Trans Pecos and central Permian Basin, if not all light snow,
while mainly snow was being reported west and south of the Pecos
River.  After receiving 1-3 inch snowfall reports in the Advisory
area, and 3-5 inch reports over the Warning area, will allow both
to continue through 08/00Z, even though snow will persist a
little past then.  Since only an inch or two more is expected to
fall after 08/00Z, and mainly in the Chisos Mountains, will not
extend the winter Storm Warning, or Advisory.  Terrell County and
the Presidio Valley could also receive an inch of snow, if not a
little more between this afternoon and this evening, but
temperatures still above freezing in theses areas will limit
accumulations.

Cold temperatures will occur overnight, likely the coldest so far
this Winter season, due to the influx of drier air behind the front
evaporating a fairly moist ground from the precipitation over the
last 24-30 hours.  Will issue a Hard Freeze Warning for the Presidio
Valley, Big Bend region, Stockton Plateau, Lower Trans Pecos and
southern Permian Basin since low temperatures of 28 degrees or lower
are expected for the first time this season.  It will feel even
colder over all of the area as 5-10 mph westerly winds Friday
morning drop wind chills into the single digits north to the teens
south.  High temperatures Friday afternoon will end up around 5
degrees below normal.

The upper pattern will remain amplified this weekend and next week,
which will provide additional shots of cooler air.  Low temperatures
will be near normal, for the most part, while high temperatures will
vary from around 5 to 10 degrees above normal for the duration.
There does not look like much chance of precipitation through the
next 7 days after tonight, but things could change.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     24  55  32  62 /  10   0   0   0
Carlsbad                       21  53  28  60 /  10   0   0   0
Dryden                         26  47  29  58 /  50  10   0   0
Fort Stockton                  24  49  31  58 /  20   0   0   0
Guadalupe Pass                 22  42  30  52 /  10   0   0   0
Hobbs                          21  53  30  61 /  10   0   0   0
Marfa                          14  40  19  51 /  30  10   0   0
Midland Intl Airport           25  54  32  62 /  10   0   0   0
Odessa                         25  53  33  62 /  10   0   0   0
Wink                           21  54  27  62 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

TX...Winter Storm Warning until 6 PM CST /5 PM MST/ this evening for
     Big Bend Area-Davis/Apache Mountains Area-Guadalupe
     Mountains-Marfa Plateau-Van Horn and Highway 54 Corridor.

     Freeze Warning from midnight tonight to 9 AM CST Friday for Big
     Bend Area-Crane-Pecos-Presidio Valley-Reagan-Terrell-Upton.

     Winter Weather Advisory until 6 PM CST this evening for Pecos-
     Reeves County and Upper Trans Pecos.

&&

80/67
Hazardous weather outlook, Dec 7, 2:08 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CST Thu Dec 7 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
208 PM CST Thu Dec 7 2017 /108 PM MST Thu Dec 7 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Storm Warning is in effect for snow today for the Marfa
Plateau, Van Horn Highway 54 Corridor, Guadalupe, Davis, Delaware,
Glass and Chisos Mountains. Snowfall amounts of 2-6 inches with
locally higher amounts are expected.

A Winter Weather Advisory is in effect for snow for the upper Trans
Pecos Region and Stockton Plateau today. Snowfall amounts of one to
three inches are expected from near Balmorhea east to Hovey and
Longfellow in extreme southern Reeves and extreme southern Pecos
counties of west Texas.

Light snow may continue into the evening after the warning and
advisory have expired, but only an inch or a little over an inch of
additional snow is expected.

A Hard Freeze Warning is in effect tonight across the Rio Grande, Big
Bend, Crane County, Upton County, Reagan County, Pecos County, and
Terrell County.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Hard Freeze Warning is in effect Friday morning across the Rio
Grande, Big Bend, Crane County, Upton County, Reagan County, Pecos
County, and Terrell County.

Wind chills will range from the single digits across the north to the
teens across the south part of the area Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Dec 7, 10:22 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1022 AM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SNOW             2 SW BALMORHEA          30.96N 103.77W
12/07/2017  E3.0 INCH        Reeves             TX   PUBLIC

            THREE INCHES OF SNOW WAS MEASURED TWO MILES SOUTHWEST OF
            BALMORHEA. SNOW IS STILL FALLING.

&&

MSCHULDT
Local storm report, Dec 7, 10:26 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1026 AM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     SNOW             FORT DAVIS              30.59N 103.90W
12/07/2017  M5.0 INCH        JEFF DAVIS         TX   PUBLIC

            PUBLIC REPORTED VIA MEDIA 5 INCHES OF SNOW IN FORT DAVIS

&&

ABIGAIL.DUVAL
Local storm report, Dec 7, 10:30 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1030 AM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             12 WNW CARLSBAD         32.47N 104.43W
12/07/2017  M3.0 INCH        Eddy               NM   PUBLIC

            PUBLIC REPORTS 3 INCHES OF SNOW NEAR CARLSBAD

&&

ABIGAIL.DUVAL
Local storm report, Dec 7, 11:03 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1103 AM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SNOW             18 W ORLA               31.83N 104.22W
12/07/2017  M2.0 INCH        Culberson          TX   PUBLIC

            EMPLOYEES REPORTED SNOW AT HIDALGO/ARGO GAS PLANT NEAR
            JUNCTION FM RD 625/FM RD 3541

&&

ABIGAIL.DUVAL
Local storm report, Dec 7, 11:06 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1106 AM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             15 SW CARLSBAD          32.25N 104.42W
12/07/2017  M4.0 INCH        Eddy               NM   PUBLIC

            PUBLIC REPORTS SNOW ON THE GROUND NEAR CARLSBAD

&&

ABIGAIL.DUVAL
Local storm report, Dec 7, 1:08 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
108 PM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HEAVY SNOW       PINE SPRINGS            31.89N 104.81W
12/07/2017  E0.0 INCH        CULBERSON          TX   PARK/FOREST SRVC

            HIGHWAY 62/180 THROUGH GUADALUPE PASS CLOSED DUE TO SNOW
            AND ICE.

&&

AKL

Nearby

Freeze Warnings in Texas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.